question-icon

What Causes Alternating Constipation And Diarrhea?

default
Posted on Tue, 21 Feb 2017
Question: my grandson has been having diarrhea with blood, and is scheduled for an endoscopy and colonoscopy Wednesday. It has changed from diarrhea to constipation. Why would it do that?
doctor
Answered by Dr. Chakravarthy Mazumdar (1 hour later)
Brief Answer:
Possible Answers

Detailed Answer:
Hello,

I'm sorry to hear about your grandson. The reason for this quite often is irritation of the bowel. An irritated bowl will respond with periods of mixed diarrhea and constipation; one as a result to balance out the other, and vica versa. It is a game of cat and mouse or flip-flop until the underlying issue is corrected. Other causes for constipation are of course medications that may have been taken, dehydration from lack of adequate water and electrolyte intake (particularly important during diarrhea). I suggest you ensure the latter (electrolytes and water) are in order, however since you have a scope Wed, you may be required to have your grandson not eat or drink for a period of time. Until then I wish you the best.

Warm Regards.
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Chakravarthy Mazumdar

General & Family Physician

Practicing since :2004

Answered : 2243 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
What Causes Alternating Constipation And Diarrhea?

Brief Answer: Possible Answers Detailed Answer: Hello, I'm sorry to hear about your grandson. The reason for this quite often is irritation of the bowel. An irritated bowl will respond with periods of mixed diarrhea and constipation; one as a result to balance out the other, and vica versa. It is a game of cat and mouse or flip-flop until the underlying issue is corrected. Other causes for constipation are of course medications that may have been taken, dehydration from lack of adequate water and electrolyte intake (particularly important during diarrhea). I suggest you ensure the latter (electrolytes and water) are in order, however since you have a scope Wed, you may be required to have your grandson not eat or drink for a period of time. Until then I wish you the best. Warm Regards.